Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Atrial flutter is uncommon in neonates without congenital heart disease or cardiac surgery. It forms about 3% of cardiac arrhythmias in the newborn.1 Although idiopathic atrial flutter can occur in the fetus,2,3 accounting for 30% of fetal arrhythmias in one series,4 spontaneous conversion often occurs during birth. I share our experience of two preterm babies who had atrial flutter associated with maternal opiate abuse. There are no previous case reports on this association.
The first case was of a 27 week gestation baby born to a mother with mild cerebral palsy who was abusing drugs such as heroin, crack cocaine, and alcohol and was on a methadone programme during pregnancy. The baby was ventilated from birth for hyaline membrane disease. He had withdrawal symptoms from day 2 in spite of a maintenance infusion of diamorphine, which was then gradually increased. On day 3, he suddenly developed one brief narrow complex tachycardia followed by a similar persistent tachycardia. This was initially diagnosed as supraventricular tachycardia, and he received appropriate treatment with no effect. On review by a cardiologist, atrial flutter was confirmed. Echocardiography ruled out any structural heart disease. The atrial flutter lasted for seven hours. The heart finally reverted to a sinus rhythm with a second dose of digoxin. The baby continued to receive a maintenance dose of digoxin. There was no recurrence of the atrial flutter.
The second case is of a 28 week preterm baby born to a mother who was a heroin addict and was on a methadone programme during the last trimester of pregnancy. The baby developed hyaline membrane disease and was initially managed with head box oxygen and then nasal continuous positive airways pressure. From day 2 he needed ventilation (with diamorphine maintenance). He developed withdrawal symptoms and, later, two episodes of atrial flutter (fig 1). Diamorphine was increased to control the withdrawal symptoms. He spontaneously reverted to sinus rhythm and had no further episodes of atrial flutter. No structural heart disease was found on echocardiography.
These episodes of atrial flutter clearly happened in conjunction with other symptoms of opiate withdrawal. Sympathetic excitation is known to occur during opiate withdrawal. We do not know if this predisposes preterm babies, in whom atrial excitation occurs more readily, to this type of arrhythmia. Until we have further case reports, we will not be certain about this association, and the occurrence of this arrhythmia in these cases may be coincidental. However, we know that this type of arrhythmia, if persistent, can be serious, and immediate treatment will be life saving. Hence preterm babies should be monitored closely during opiate withdrawal.